Alert archive / Kentucky / Tornado Warnings in 2003
Tornado Warning 66, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 11, 2003, 1:08 AM CDT for McLean County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 1:08 AM CDT (06:08 UTC)
- Expired
- May 11, 2003, 1:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County McLean County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 11:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1200 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
414
WFUS53 KPAH 110608
TORPAH
KYC149-110645-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
108 AM CDT SUN MAY 11 2003
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* TORNADO WARNING FOR...
MCLEAN COUNTY IN NORTHWEST KENTUCKY
* UNTIL 145 AM CDT
* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
SOUTHWEST OF CALHOUN...MOVING EAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE LIVERMORE
SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.
LAT...LON 3756 8705 3745 8711 3742 8734 3752 8735
3759 8739 3761 8724 3757 8714
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 10, 2:50 PM CDT, 10 hours 18 minutes earlier.
Area forecast discussion, May 10, 2:50 PM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 250 PM CDT SAT MAY 10 2003 SIGNIFICANT WX EPISODE SLATED FOR THE EVENING AND OVERNIGHT HOURS IN THE PAH FORECAST AREA. LATE MORNING SPC DISCUSSION SUGGESTED THAT SUPERCELLS WILL LIKELY BE THE PRIMARY MODE OF SEVERE WEATHER INTO THE CWA...WITH A TRANSITION TO A SQUALL LINE FURTHER TO THE EAST INTO THE OVERNIGHT HOURS. GIVEN THE HIGH RISK COVERAGE TODAY...I HAVE TO DECIDED TO ADD MENTION OF ISOLATED TORNADO POTENTIAL IN EACH ZONE GROUP...IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL. SATELLITE PICTURES...GOES/RUC MODEL SOUNDINGS...UPPER AIR ANALYSIS INDICATED MODERATE INSTABILITY ALONG THE NORTHERN END OF THE PAH FORECAST AREA...WITH A WEAK THERMAL TROUGH AND HIGH THETA-E AIR POISED ACROSS WRN KY. THERE WILL BE NO SHORTAGE OF HIGH THETAE AIR...SO MAIN FACTOR FOR INSTABILITY WILL SHARPER LAPSE RATES AND WIND SHEAR DEVELOPING WITH JET MAX ROTATING AROUND BASE OF TROUGH IN THE WRN U.S. EXPECT THE THUNDERSTORMS TO ACCELERATE QUICKLY OUT OF THE CWA AFTER 06-08Z...WITH COOLER AND DRIER AIR MOVING IN. DRY WEATHER SHOULD CONTINUE AFTER TONIGHT INTO WEDNESDAY. THE NEXT SYSTEM WILL MOVE AND DEEPEN IN NWLY FLOW...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. I DECIDED TO LEAVE LINGERING SHOWER CHANCE INTO EARLY SATURDAY AS UPPER LOW IS PROGGED TO PERSIST OVER THE OHIO VALLEY. .PAH...NONE. SMITH
Hazardous weather outlook, May 10, 12:11 PM CDT, 12 hours 57 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1211 PM CDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, May 10, 8:48 PM CDT, 4 hours 20 minutes before
MOZ076-086-087-100-107>112-114-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 848 PM CDT SAT MAY 10 2003 ...TORNADO WATCH 349 IN EFFECT UNTIL 200 AM CDT... AT 845 PM CDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI...GENERALLY FROM GREENVILLE SOUTH TO SOUTHWEST BUTLER COUNTY AND AREAS WEST. MOVEMENT OF THIS ACTIVITY WAS NORTHEAST AT 50 TO 55 MPH. THROUGH 1000 PM...THE ACTIVITY WILL CONTINUE TO PUSH NORTHEAST...IMPACTING THE COMMUNITIES OF MARBLE HILL...GRASSY...QULIN...AND DEXTER. WIND GUSTS OF 35 TO 45 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE WITH THESE STORMS. PRESLEY
Local storm report, May 10, 11:51 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM COUNTY WIDE IL FLOODING
05/10/03 JOHNSON REPORTED BY
EOC...
NUMEROUS STREET
AND COUNTY ROAD FLOODING
1146 PM CAIRO IL FLOODING
05/10/03 ALEXANDER REPORTED BY
POLICE...REPORTS OF
FLOODING THROUGHOUT
COUNTYLocal storm report, May 11, 12:50 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1250 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1238 AM RTS 145 & 146 IL FLOODING
05/10/03 POPE ROUTES 145 AND 146 WERE
REPORTED WITH WATER OVER
THES HIGHWAYS BY POPE
COUNTY EMAThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:26 AM CDT | Severe Thunderstorm Warning | PAH | Livingston | 34 min |
| May 11, 12:32 AM CDT | Tornado Warning | PAH | Webster | 28 min |
| May 11, 12:43 AM CDT | Severe Thunderstorm Warning | PAH | Calloway | 32 min |
| May 11, 12:46 AM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Hopkins | 29 min |
| May 11, 1:00 AM CDT | Severe Thunderstorm Warning | PAH | McLean | 30 min |
| May 11, 1:03 AM CDT | Tornado Warning | PAH | Hopkins | 17 min |
| May 11, 1:14 AM CDT | Tornado Warning | PAH | Muhlenberg | 46 min |
Nearby
Tornado Warnings in Kentucky, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.